Electronic Journal of Statistics

Geometric foundations for scaling-rotation statistics on symmetric positive definite matrices: Minimal smooth scaling-rotation curves in low dimensions

David Groisser, Sungkyu Jung, and Armin Schwartzman

Full-text: Open access


We investigate a geometric computational framework, called the “scaling-rotation framework”, on $\mathrm{Sym}^{+}(p)$, the set of $p\times p$ symmetric positive-definite (SPD) matrices. The purpose of our study is to lay geometric foundations for statistical analysis of SPD matrices, in situations in which eigenstructure is of fundamental importance, for example diffusion-tensor imaging (DTI). Eigen-decomposition, upon which the scaling-rotation framework is based, determines both a stratification of $\mathrm{Sym}^{+}(p)$, defined by eigenvalue multiplicities, and fibers of the “eigen-composition” map $SO(p)\times\mathrm{Diag}^{+}(p)\to\mathrm{Sym}^{+}(p)$. This leads to the notion of scaling-rotation distance [Jung et al. (2015)], a measure of the minimal amount of scaling and rotation needed to transform an SPD matrix, $X$, into another, $Y$, by a smooth curve in $\mathrm{Sym}^{+}(p)$. Our main goal in this paper is the systematic characterization and analysis of minimal smooth scaling-rotation (MSSR) curves, images in $\mathrm{Sym}^{+}(p)$ of minimal-length geodesics connecting two fibers in the “upstairs” space $SO(p)\times\mathrm{Diag}^{+}(p)$. The length of such a geodesic connecting the fibers over $X$ and $Y$ is what we define to be the scaling-rotation distance from $X$ to $Y.$ For the important low-dimensional case $p=3$ (the home of DTI), we find new explicit formulas for MSSR curves and for the scaling-rotation distance, and identify the set ${\mathcal{M}}(X,Y)$ of MSSR curves from $X$ to $Y$ in all “nontrivial” cases. The quaternionic representation of $SO(3)$ is used in these computations. We also provide closed-form expressions for scaling-rotation distance and MSSR curves for the case $p=2$.

Article information

Electron. J. Statist., Volume 11, Number 1 (2017), 1092-1159.

Received: March 2016
First available in Project Euclid: 4 April 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 53C99: None of the above, but in this section
Secondary: 53C15: General geometric structures on manifolds (almost complex, almost product structures, etc.) 53C22: Geodesics [See also 58E10] 51F25: Orthogonal and unitary groups [See also 20H05] 15A18: Eigenvalues, singular values, and eigenvectors

Eigen-decomposition geodesics stratified spaces statistics on manifolds scaling-rotation distance symmetric group

Creative Commons Attribution 4.0 International License.


Groisser, David; Jung, Sungkyu; Schwartzman, Armin. Geometric foundations for scaling-rotation statistics on symmetric positive definite matrices: Minimal smooth scaling-rotation curves in low dimensions. Electron. J. Statist. 11 (2017), no. 1, 1092--1159. doi:10.1214/17-EJS1250. https://projecteuclid.org/euclid.ejs/1491292817

Export citation


  • [1] Pierre-Antoine Absil, Robert Mahony, and Rodolphe Sepulchre., Optimization algorithms on matrix manifolds. Princeton University Press, 2009.
  • [2] Daniel C. Alexander. Multiple-fiber reconstruction algorithms for diffusion MRI., Ann. N.Y. Acad. Sci., 1064(1):113–133, 2005.
  • [3] Vincent Arsigny, Pierre Fillard, Xavier Pennec, and Nicholas Ayache. Geometric means in a novel vector space structure on symmetric positive-definite matrices., SIAM J. Matrix Anal. Appl., 29(1):328–347, 2007.
  • [4] Burcu Aydin, Gabor Pataki, Haonan Wang, Elizabeth Bullitt, and J. S. Marron. A principal component analysis for trees., Ann. Appl. Stat., 1597–1615, 2009.
  • [5] Miroslav Bacák. Computing medians and means in Hadamard spaces., SIAM J. Optim., 24(3) :1542–1566, 2014.
  • [6] Dennis Barden, Huiling Le, and Megan Owen. Limiting behaviour of Fréchet means in the space of phylogenetic trees., Ann. I. Stat. Math., to appear. doi:10.1007/s10463-016-0582-9
  • [7] Dennis Barden, Huiling Le, Megan Owen. Central limit theorems for Fréchet means in the space of phylogenetic trees., Electron. J. Probab., 18(25):1–25, 2013.
  • [8] Rabi Bhattacharya and Lizhen Lin. Omnibus CLTs for Fréchet means and nonparametric inference on non-Euclidean spaces., Proc. Amer. Math. Soc., 145:413–428, 2017.
  • [9] Philip Bille. A survey on tree edit distance and related problems., Theor. Comput. Sci., 337(1):217–239, 2005.
  • [10] Louis J. Billera, Susan P. Holmes, and Karen Vogtmann. Geometry of the space of phylogenetic trees., Adv. in Appl. Math., 27(4):733–767, 2001.
  • [11] A. A. du Plessis, E. J. N. Looijenga, C. G. Gibson, and K. Wirthmüller., Topological Stability of Smooth Mappings. Lecture Notes in Mathematics, v. 552, Springer-Verlag, 1976.
  • [12] John Chakerian and Susan Holmes. Computational tools for evaluating phylogenetic and hierarchical clustering trees., J. Comp. Graph. Stat., 21(3):581–599, 2012.
  • [13] James Damon and J. S. Marron. Backwards principal component analysis and principal nested relations., J. Math. Imaging Vis., 50(1-2):107–114, 2014.
  • [14] Ian L. Dryden, Alexey Koloydenko, and Diwei Zhou. Non-Euclidean statistics for covariance matrices, with applications to diffusion tensor imaging., Ann. Appl. Stat., 3 :1102–1123, 2009.
  • [15] Aasa Feragen. Complexity of computing distances between geometric trees. In, Joint IAPR International Workshops on Statistical Techniques in Pattern Recognition (SPR) and Structural and Syntactic Pattern Recognition (SSPR), 89–97. Springer-Verlag, 2012.
  • [16] Aasa Feragen, Stephan Huckemann, J. S. Marron, and Ezra Miller. Mini-workshop: Asymptotic statistics on stratified spaces., Oberwolfach Reports, 11(4) :2481–2527, 2014.
  • [17] Aasa Feragen, Pechin Lo, Marleen de Bruijne, Mads Nielsen, and François Lauze. Toward a theory of statistical tree-shape analysis., IEEE Trans. Pattern Anal. Mach. Intell., 35(8) :2008–2021, 2013.
  • [18] Mario Forni, Marc Hallin, Marco Lippi, and Lucrezia Reichlin. The generalized dynamic-factor model: identification and estimation., Rev. Econ. Stat., 82(4):540–554, 2000.
  • [19] Mark Goresky and Robert MacPherson., Stratified Morse Theory. Springer-Verlag, Berlin Heidelberg, 1988.
  • [20] David Groisser, Sungkyu Jung, and Armin Schwartzman. Foundations of scaling-rotation geometry for the space of symmetric positive-definite matrices. Preprint, arXiv :1702.03237, 2017.
  • [21] Godfrey H. Hardy and Edward M. Wright., An Introduction to the Theory of Numbers. Oxford University Press, 1979.
  • [22] Thomas Hotz, Stephan Huckemann, Huiling Le, J. S. Marron, Jonathan C. Mattingly, Ezra Miller, James Nolen, Megan Owen, Vic Patrangenaru, and Sean Skwerer. Sticky central limit theorems on open books., Ann. Appl. Probab., 23(6) :2238–2258, 2013.
  • [23] Stephan Huckemann, Thomas Hotz, and Axel Munk. Intrinsic shape analysis: Geodesic PCA for Riemannian manifolds modulo isometric Lie group actions., Stat. Sinica, 20(1):1–58, 2010.
  • [24] David G. Ebin and Jeff Cheeger., Comparison Theorems in Riemannian Geometry. North Holland/American Elsevier, 1975.
  • [25] Sungkyu Jung, Armin Schwartzman, and David Groisser. Scaling-rotation distance and interpolation of symmetric positive definite matrices., Siam J. Matrix Anal. Appl., 36(3) :1180–1201, 2015.
  • [26] D. G. Kendall, D. Barden, T. K. Carne, and H. Le., Shape and shape theory. Wiley Series in Probability and Statistics. John Wiley & Sons Ltd., 1999.
  • [27] Christophe Lenglet, Mikaël Rousson, and Rachid Deriche. DTI segmentation by statistical surface evolution., IEEE Trans. Med. Imag, 25(6):685–700, 2006.
  • [28] Ezra Miller, Megan Owen, and J. Scott Provan. Polyhedral computational geometry for averaging metric phylogenetic trees., Adv. Appl. Math., 68:51–91, 2015.
  • [29] Maher Moakher. A differential geometric approach to the geometric mean of symmetric positive-definite matrices., SIAM J. Matrix Anal. Appl., 26(3):735–747 (electronic), 2005.
  • [30] Tom M.W. Nye. Principal components analysis in the space of phylogenetic trees., Ann. Stat., 2716–2739, 2011.
  • [31] Tom M.W. Nye. Convergence of random walks to Brownian motion in phylogenetic tree-space. Preprint, arXiv :1508.02906, 2016.
  • [32] Tom M.W. Nye and M.C. White. Diffusion on some simple stratified spaces., J. Math. Imaging Vis., 50(1-2):115–125, 2014.
  • [33] Daniel Osborne, Vic Patrangenaru, Leif Ellingson, David Groisser, and Armin Schwartzman. Nonparametric two-sample tests on homogeneous Riemannian manifolds, Cholesky decompositions and diffusion tensor image analysis., J. Multivariate Anal., 119:163–175, 2013.
  • [34] Megan Owen and J. Scott Provan. A fast algorithm for computing geodesic distances in tree space., IEEE/ACM Trans. Comput. Biol. Bioinf., 8(1):2–13, 2011.
  • [35] Xavier Pennec, Pierre Fillard, and Nicholas Ayache. A Riemannian framework for tensor computing., Int. J. Comput. Vision, 66(1):41–66, 2006.
  • [36] Armin Schwartzman., Random ellipsoids and false discovery rates: statistics for diffusion tensor imaging data. PhD thesis, Stanford University, 2006.
  • [37] Armin Schwartzman, Robert F. Dougherty, and Jonathan E. Taylor. Group comparison of eigenvalues and eigenvectors of diffusion tensors., J. Amer. Statist. Assoc., 105(490):588–599, 2010.
  • [38] Richard P Stanley., Enumerative Combinatorics, v. 1. Cambridge Studies in Advanced Mathematics, v. 49. Cambridge University Press, 1997.
  • [39] Haonan Wang, J. S. Marron. Object oriented data analysis: sets of trees., Ann. Stat., 35(5) :1849–1873, 2007.
  • [40] Ying Yuan, Hongtu Zhu, Weili Lin, and J. S. Marron. Local polynomial regression for symmetric positive definite matrices., J. R. Stat. Soc. Ser. B. Stat. Methodol., 74(4):697–719, 2012.
  • [41] Diwei Zhou, Ian L. Dryden, Alexey Koloydenko, Koenraad M.R. Audenaert, and Li Bai. Regularisation, interpolation and visualisation of diffusion tensor images using non-Euclidean statistics., J. Appl. Statist., 43(5):943–978, 2016.
  • [42] Diwei Zhou, Ian L. Dryden, Alexey A. Koloydenko, and Li Bai. Procrustes analysis for diffusion tensor image processing., IJCTE, 5(1):108, 2013.
  • [43] Hongtu Zhu, Yasheng Chen, Joseph G. Ibrahim, Yimei Li, Colin Hall, and Weili Lin. Intrinsic regression models for positive-definite matrices with applications to diffusion tensor imaging., J. Amer. Statist. Assoc., 104(487) :1203–1212, 2009.
  • [44] Hongtu Zhu, Heping Zhang, Joseph G. Ibrahim, and Bradley S. Peterson. Statistical analysis of diffusion tensors in diffusion-weighted magnetic resonance imaging data., J. Amer. Statist. Assoc., 102(480) :1085–1102, 2007.